Off-label prescribing of drugs is common1,2 and has been identified as a potentially important contributor to preventable adverse drug events (ADEs). Significant deleterious effects can occur with off-label use of some drugs, such as cardiac valve damage with fenfluramine and phentermine (fen-phen),3 status epilepticus with tiagabine hydrochloride,4 thrombocytopenia with quinine sulfate,5 and thromboembolic events with recombinant factor VIIa. 6,7
Off-label drug use, and particularly off-label use without strong scientific evidence, is a risk factor for ADEs. Hence, physicians and physician organizations should recognize the enormity of the problem and be active participants in the promotion of cautious prescribing of drugs for off-label uses lacking strong scientific evidence.
1. Radley DC, Finkelstein SN, Stafford RS. Off-label prescribing among office-based physicians.Arch Intern Med. 2006;166(9):1021-1026.
2. Eguale T, Buckeridge DL, Winslade NE, Benedetti A, Hanley JA, Tamblyn R. Drug, patient, and physician characteristics associated with off-label prescribing in primary care.Arch Intern Med.2012; 172(10):781-788.
3. Connolly HM, Crary JL, McGoon MD, et al. Valvular heart disease associated with fenfluramine-phentermine.N Engl J Med.1997;337 (9):581-588.
4. Flowers CM, Racoosin JA, Kortepeter C. Seizure activity and off-label use of tiagabine.N Engl J Med.2006;354(7):773-774.
5. US Food and Drug Administration. FDA issues second warning against treating leg camp with quinine.http://www.medscape.com/viewarticle/724798. Published July 8, 2010. Accessed September 28. 2015.
6. Levi M, Levy JH, Andersen HF, Truloff D. Safety of recombinant activated factor VII in randomized clinical trials.N Engl J Med. 2010;363(19):1791-1800.
7. Avorn J, Kesselheim A. A hemorrhage of off-label use.Ann Intern Med. 2011;154(8):566-567.